|Year : 2017 | Volume
| Issue : 23 | Page : 2893-2894
An Increase of Heart Rate and Electrocardiographic Changes after Subcutaneous Liraglutide
Wei-Wei Zhou, Bo Huang, Mei-Lin Liu
Department of Geriatrics, Peking University First Hospital, Beijing 100034, China
|Date of Submission||10-Aug-2017|
|Date of Web Publication||24-Nov-2017|
Department of Geriatrics, Peking University First Hospital, Beijing 100034
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Zhou WW, Huang B, Liu ML. An Increase of Heart Rate and Electrocardiographic Changes after Subcutaneous Liraglutide. Chin Med J 2017;130:2893-4
|How to cite this URL:|
Zhou WW, Huang B, Liu ML. An Increase of Heart Rate and Electrocardiographic Changes after Subcutaneous Liraglutide. Chin Med J [serial online] 2017 [cited 2018 Feb 18];130:2893-4. Available from: http://www.cmj.org/text.asp?2017/130/23/2893/219142
To the Editor: Liraglutide Effect and Action in Diabetes: Evaluation of cardiovascular outcome results (LEADER) trial illustrated that among patients with type 2 diabetes mellitus, those in the liraglutide group had lower rates of cardiovascular events and death from any cause than did those in the placebo group. Herein, we reported a case of an increase of heart rate (HR) and electrocardiographic changes after subcutaneous liraglutide.
The patient, a 59-year-old man with type 2 diabetes mellitus, had poorly controlled blood glucose was admitted to Peking University First Hospital on November 14, 2015. He had a history of postpercutaneous coronary intervention for exertional chest pain on July 8, 2013. He underwent catheter ablation for paroxysmal atrial fibrillation on March 19, 2014, and he suffered one episode of documented paroxysmal atrial fibrillation within the 20 months after the ablation, so he took dabigatran (a direct thrombin inhibitor) as an anticoagulation treatment. He denied any history of fever, cough, shortness of breath, abdominal pain, paroxysmal nocturnal dyspnea, and weight loss. His exercise tolerance was normal. For the past 2 years, he has been on oral aspirin, metoprolol succinate, isosorbide mononitrate, rosuvastatin calcium, and losartan potassium for coronary heart disease. He had taken metformin hydrochloride, acarbose, and insulin glargine for the control of blood glucose.
On admission, physical examination did not reveal any significant abnormality except obesity (body mass index 31.9; height, 168 cm; and weight, 90 kg). Electrocardiography (ECG) showed normal sinus rhythm [Figure 1]a. Laboratory tests only showed markedly increased serum glucose, a high glycated hemoglobin value of 9.1%, a high fasting blood glucose level of 8–15 mmol/L, and a high postprandial blood glucose level of 13–20 mmol/L. Therefore, a glucagon-like peptide 1 (GLP-1) receptor agonist (liraglutide) was initiated at the dose of 0.6 mg/d on November 17, 2015, with the dose raised to 1.2 mg/d 3 days thereafter.
|Figure 1: Representative images of the patient. (a) Normal electrocardiogram on admission (on November 14, 2015); (b) electrocardiogram showed ST depression and T-wave inversion in leads II, III aVF, V4–V6 on November 24, 2015 (7 days after subcutaneous liraglutide). (c) Coronary angiography findings showed a 30% stenosis in the proximal left anterior descending artery (arrow); (d) a 30–40% stenosis in the proximal left circumflex artery (arrow); (e) one patent stent in mid-right coronary artery with mild in-stent neointimal hyperplasia (arrow).|
Click here to view
On November 24, 2015, he complained of palpitation at rest. We found an increase in mean HR (from 65 beats/min to 85 beats/min) and ECG changes in the form of ST segment depression and T-wave inversion in leads II, III, aVF, V4–V6 [Figure 1]b. His serum troponin I level of 0.01 ng/ml (normal range 0–0.04 ng/ml) and a creatine kinase-myocardial band isoenzyme level of 0.6 ng/ml (normal range <5 ng/ml) were within normal limits. Other than starting liraglutide therapy 1 week prior, he had no changes in medications, supplements or lifestyle. The patient's liraglutide therapy was withheld. A 12-lead ECG was done daily for a week with the same machine, which revealed mean HR and ST segment gradually normalized.
The patient underwent coronary angiography (CAG) to establish a confirmative diagnosis without any complications on December 10, 2015. Angiogram shows the coronary dominance pattern was right coronary artery (RCA). CAG findings [Figure 1]c,[Figure 1]d,[Figure 1]e showed a 30% stenosis in the proximal left anterior descending artery, a 30–40% stenosis in the proximal left circumflex artery, and one patent stent in mid-RCA with mild in-stent neointimal hyperplasia.
A mean HR acceleration of 3 beats/min was observed in type 2 diabetes patients with liraglutide treatment, but can be as high as 10 beats/min. In this case, the patient showed a significant increase of HR and obvious electrocardiographic changes after subcutaneous liraglutide. The HR and ECG changes got reverted 3 days after liraglutide was withheld. CAG revealed only mild stenosis of coronary artery. Liraglutide injection resulted in 3 mmol/L reduction of blood glucose, but no symptomatic hypoglycemia. Nevertheless, elevated HR and ECG changes occurred after meal when the glucose level was higher, which highly indicated that liraglutide induced those changes were not associated with blood glucose level. The potential mechanisms include GLP-1-induced vasodilation leading to reflex tachycardia; direct stimulation of the GLP-1 receptor on sinoatrial cells  and involvement of sympathetic nervous system activity. This case represents, to the best of our knowledge, a very rare report of liraglutide-induced ECG change. The mechanism behind the effect of liraglutide on HR and ECG is yet to be determined.
Although elevated HR and ECG changes do not seem to prevent overall beneficial results in terms of clinical endpoints in the LEADER trial, this case raises prescriber awareness about the potential adverse effects of GLP-1 receptor agonists on HR and ECG in diabetes mellitus patients with coronary heart disease.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient(s)/patient's guardians has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients/patient's guardians understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Marso SP, Daniels GH, Brown-Frandsen K, Kristensen P, Mann JF, Nauck MA, et al.
Liraglutide and cardiovascular outcomes in type 2 diabetes. N
Engl J Med 2016;375:311-22. doi: 10.1056/NEJMoa1603827.
Meier JJ, Rosenstock J, Hincelin-Méry A, Roy-Duval C, Delfolie A, Coester HV, et al.
Contrasting effects of lixisenatide and liraglutide on postprandial glycemic control, gastric emptying, and safety parameters in patients with type 2 diabetes on optimized insulin glargine with or without metformin: A Randomized, open-label trial. Diabetes Care 2015;38:1263-73. doi: 10.2337/dc14-1984.
Smits MM, Muskiet MH, Tonneijck L, Hoekstra T, Kramer MH, Diamant M, et al.
Exenatide acutely increases heart rate in parallel with augmented sympathetic nervous system activation in healthy overweight males. Br J Clin Pharmacol 2016;81:613-20. doi: 10.1111/bcp.12843.
Pyke C, Heller RS, Kirk RK, Ørskov C, Reedtz-Runge S, Kaastrup P, et al.
GLP-1 receptor localization in monkey and human tissue: Novel distribution revealed with extensively validated monoclonal antibody. Endocrinology 2014;155:1280-90. doi: 10.1210/en.2013-1934.
Bharucha AE, Charkoudian N, Andrews CN, Camilleri M, Sletten D, Zinsmeister AR, et al.
Effects of glucagon-like peptide-1, yohimbine, and nitrergic modulation on sympathetic and parasympathetic activity in humans. Am J Physiol Regul Integr Comp Physiol 2008;295:R874-80. doi: 10.1152/ajpregu.00153.2008.